As many of us discovered over the last year, COVID vaccines come with their fair share of side effects, from headaches to swelling in your arm. These reactions are typically both more common and more intense following second vaccine doses, because “your immune system recognizes the virus spike protein from the first dose of the vaccine and mounts a stronger response,” GoodRX reports. But while side effects are a normal sign that your body is building protection, intense vaccine reactions have deterred some from getting their shots. Now, experts are trying to determine whether or not side effects will be more common after a third dose.
The U.S. Food and Drug Administration (FDA) is set to meet to review and potentially approve an additional booster dose from Pfizer on Sept. 17, using data the agency published in a 52-page report two days prior. The data comes from the third phase of Pfizer’s trial study, which observed the booster shot side effects for nearly 300 participants aged 18 to 55.
According to the FDA’s report, the frequency of both local and systemic reactions after an additional Pfizer shot was similar to that reported by more than 2,600 participants 16 to 55 years old that the manufacturer analyzed after second doses. The most common booster reaction was pain at the injection site, which 83 percent of the participants reported, similar to the 78 percent who reported this reaction following their second shot.
But the agency says there was “one exception” when it came to the comparable frequency of reactions following the third dose. According to the report, swollen lymph nodes, also known as lymphadenopathy, was a much more common side effect after the booster than it had been with either of the first two shots. More than 5 percent of adults getting the additional shot experienced this reaction, while less than 1 percent of adults and adolescents experienced it with the first two doses.
These post-booster cases of lymphadenopathy typically started within one to four days after the shot and resolved within at least five days after onset, according to the report. The researchers also noted that most of these cases occurred in female participants and were most common in lymph nodes located in the armpit.
“Lymphadenopathy has been identified as an adverse reaction causally associated with the vaccine and is thought to be related to the development of the immune response to the vaccine,” the FDA report stated.
The agency added, “As Dose 3 is a booster, it is not surprising that stimulation of a lymph node reaction by vaccination would be present in the setting of a significant increase in neutralizing antibodies observed after Dose 3. While related to vaccination, this [adverse drug reaction] is generally mild and self-limited and is unlikely to impede a booster vaccination program.”
When swollen lymph nodes were recorded as a side effect for the first two mRNA doses, some were concerned as this symptom mimics that of breast cancer. But experts are once again warning individuals not to be worried.
“It is important to understand that the enlarged lymph nodes [after vaccination] are painful, while in breast cancer, it is without pain,” Mohamed Khalafallah, MD, a consultant in obstetrics and gynecology at Bareen International Hospital in MBZ City, Abu dhabi, told The National, an international newspaper from Abu dhabi, where booster shots are already being administered.
Some experts say this may not be the only side effect that is more common with the booster, depending on when you get your additional shot. On Sept. 14, a group of scientists, including two senior FDA officials and World Health Organization (WHO), released a study in The Lancet, highlighting the potential risks of administering boosters too soon. According to these researchers, distributing boosters too early could lead to the potential for more vaccine-induced side effects, like myocarditis, which is a rare heart inflammation condition that was significantly more common after second doses of the mRNA vaccines than first doses.
“If unnecessary boosting causes significant adverse reactions, there could be implications for vaccine acceptance that go beyond COVID-19 vaccines,” the study authors warn. “Thus, widespread boosting should be undertaken only if there is clear evidence that it is appropriate.”